Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 50, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 4, 2001, 11:49 PM EDT for Charlotte County, Halifax County, Pittsylvania County, Virginia. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 2001, 11:49 PM EDT (03:49 UTC)
- Expired
- Jun 5, 2001, 12:45 AM EDT
- In force
- 56 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Charlotte County, VA, Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 11:55 PM EDT | Hail 0.88 | Nathalie, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 931 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1053 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 050350 SVRRNK VAC037-083-143-050445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1149 PM EDT MON JUN 4 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA NORTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA EXTREME NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 1245 AM EDT. * AT 1148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF NATHALIE...MOVING EAST AT 25 MPH. HAIL UP TO NICKEL SIZE CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 1245 AM EDT INCLUDE NATHALIE... RED HOUSE... PHENIX... CHARLOTTE COURT HOUSE... <<CALL TO ACTION>>LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A/ GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END $$ 05
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 8:31 PM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 4, 8:31 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 831 PM EDT MON JUN 4 2001 WILL SEND UPDATE TO LOWER SVR WATCH ALL AREAS PER COORD WITH SPC. APCHG BOW ECHO RESPONSIBLE FOR WX WATCH ABOUT GONE AS ORGANIZED TSRA NOW OVER WRN NC ALONG OLD FRONT AND ACROSS NRN WVA PER S/W. WITH BEST INSTAB NOW TO OUR SOUTH APRS THIS TREND WILL CONT FOR A WHILE LONGER BEFORE LOSS OF HEATING CURTAILS CVRG. APRS MAIN CONCERN OVERNGT WITH PASSAGE OF UPR VORT ACROSS NRN VA ESPCLY GIVEN ENOUGH INSTAB OFF EVE RAOBS TO PRODUCE ADNTL CVRG SOUTH OF THIS FEATURE. LATEST RUC SEEMS TO SHOW FOCUS CLIPPING THRU THE NRN CWA AND THUS PRODUCES SOME UVV OVER THE NORTH INTO EARLY TUE MORN. WITH LACK OF MUCH FOCUS OTHER THAN LEFTOVER BNDRYS WRN TIER WILL LOWER POPS THERE A NOTCH BUT BUMP UP TO HIGHER CHC POPS NERN CTYS. OTRW VARYING AMTS OF CLDNS ARND SO WILL CALL IT VRBLY TO CONSIDERABLY CLDY OVRNGT. GIVEN MOIST DEWPTS WILL ALSO RAISE LOWS A CAT OR SO ACROSS THE RIDGES. UPDATE OUT IN A MOMENT. .RNK... NC...NONE. VA...NONE. WV...NONE. JH
In the hours before
Special weather statement, Jun 4, 8:34 PM EDT, 3 hours 15 minutes before
NCZ001>003-018>020-VAZ007-009-010-012-013-015>017-032-050100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 834 PM EDT MON JUN 4 2001 ...SEVERE THUNDERSTORM WATCH CANCELLED...+ THUNDERSTORMS HAVE WEAKENED AS THEY MOVED INTO EXTREME SOUTHWEST VIRGINIA. WITH SUNSET...LITTLE CHANCE REMAINS FOR REDEVELOPMENT IN THE WATCH AREA. THE THREAT OF SEVERE WEATHER HAS ENDED. MG
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 4:42 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 48 min |
| Jun 5, 5:29 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 46 min |
| Jun 5, 5:51 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 24 min |
| Jun 5, 6:02 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge | 28 min |
| Jun 5, 6:14 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 46 min |
| Jun 5, 6:30 PM EDT | Flash Flood Warning | RNK | Campbell, City of Lynchburg | 3 hr |
| Jun 5, 6:40 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell | 50 min |
| Jun 5, 6:43 PM EDT | Flash Flood Warning | RNK | Botetourt, Craig | 3 hr |
| Jun 5, 6:55 PM EDT | Flash Flood Warning | RNK | Carroll | 3 hr |
| Jun 5, 7:08 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 52 min |
| Jun 5, 7:25 PM EDT | Flash Flood Warning | RNK | Bedford | 3 hr |
| Jun 5, 7:57 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 18 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.